Wyoming, 2021

Flash Flooding and Hail in Wyoming, September 3, 2021

September 3, 2021 · NWS CYS · 4 events in 2 counties and zones

Strong to severe thunderstorms caused heavy rainfall and severe hail over portions of southeast Wyoming. Flash Flooding was reported along county roads east of Cheyenne near Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms caused heavy rainfall and severe hail over portions of southeast Wyoming. Flash Flooding was reported along county roads east of Cheyenne near Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 3, 4:41 PM MST, 19 minutes earlier.

Area forecast discussion, Sep 3, 4:41 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
541 PM MDT Fri Sep 3 2021

.SHORT TERM...(This evening)
Issued at 153 PM MDT Fri Sep 3 2021

Latest upper air analysis and satellite imagery shows an upper level
trough over Montana and Wyoming. This is causing southwest flow over
Wyoming into the Dakotas.  Cloud cover is eroding around the
Cheyenne area northeast toward Scottsbluff.  Clouds are also eroding
in the Douglas and Lusk.  However water vapor imagery shows
subsidence moving in from the west.  Smoke is accompanying the
subsidence, which will limit the potential for storm development
greatly in the Douglas and Lusk area.  At the surface a frontal
boundary was along roughly the I-25 corridor. West of the front the
environment was destabilizing as seen by the cumulus clouds forming.
Latest SPC mesoanalysis shows a narrow corridor of unstable air
along the frontal boundary. This corridor will like broaden through
the afternoon as the stratus east of the front burns off and the
warm front shifts east toward Scottsbluff.  Until this corridor
broadens, any storms that form will weaken as they move east of the
front.

Main threats with these storms continue to look to be hail around
half dollar size, maybe as large as ping-pong ball, gusts around 65
MPH, repeated heavy rainfall (mainly for the northern part of the NE
Panhandle) and brief tornadoes.  The brief tornado threat may occur
during the late afternoon/evening as the storms form a line over the
Panhandle.  0-3KM shear is orientated in the proper direction and is
at 30 KTS.  The southern part of the Panhandle should be outside the
tornado risk due to the 0-3KM shear being weaker.  In addition to
the brief tornado risk, flash flooding may occur as well for the
northern Panhandle.  Model consensus continues to favor that area
for high rainfall amounts, plus the PWAT is in the 90th percentile
for tonight.  Confidence for severe weather occurring is between low
and moderate due to the narrow window for severe weather.

Tonight the storm activity will be at a peak for both coverage and
intensity during the early evening.  Storm activity will move east
of the forecast area by midnight.  Behind the storm activity, fog
should form due to the rather high dew points still in place over
the Panhandle.

.LONG TERM...(Saturday through Friday)
Issued at 153 PM MDT Fri Sep 3 2021

Saturday morning the fog should burn off by mid morning.  Due to the
plentiful moisture advection, stratus will likely remain into the
mid morning timeframe before eroding from west to east.  Stratus
could linger over the Panhandle into the early afternoon, similar to
today.

After Saturday the forecast will remain dry through Friday. During
this timeframe the upper level ridge to the south will build north
to the west of the forecast area.  This may cause smoke from CA to
filter over parts of the forecast area as the upper level flow turns
to the northwest.  A cold front will move through Tuesday.  However
the environment will be too dry for any rainfall chances at this
time.

The next chance for rainfall looks to be toward the end of the week
next week.  An upper level short wave trough may move in from the
west.  However models do not agree with this trough maintaining its
intensity as it moves into the ridge.  If the trough gets absorbed
into the ridge there will likely not be any rainfall from it for the
forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM MDT Fri Sep 3 2021

Wyoming TAFS...VFR, except for occasional MVFR and wind gusts to
35 knots in thunderstorms at Cheyenne until 02Z. Thunderstorms in
the vicinity at Rawlins until 02Z. Wind gusts to 25 knots at all
terminals until 02Z, and to 25 knots at Rawlins and Laramie after
15Z Saturday.

Nebraska TAFS...VFR, except for IFR at Chadron, Alliance and
Scottsbluff from 06Z to 14Z. Occasional MVFR in thunderstorms and
wind gusts to 35 knots at Sidney until 02Z. Thunderstorms in the
vicinity at Scottsbluff until 02Z. Wind gusts to 25 knots at
Scottsbluff and Sidney until 03Z.

&&

.FIRE WEATHER...
Issued at 246 PM MDT Fri Sep 3 2021

There will be elevated fire weather conditions through the weekend
west of I-25.  Monday is the main day of concern.  On that day
critical fire weather conditions may occur for locations west of I-
25.  Wind gusts will be 20-30 MPH with relative humidity values
falling to around 10%.  Will be watching this day for a potential of
a watch or warning being needed.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...RUBIN
FIRE WEATHER...JTL
Hazardous weather outlook, Sep 3, 2:01 PM MST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
301 PM MDT Fri Sep 3 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
042115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
301 PM MDT Fri Sep 3 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The area of concern will be south of a Wheatland to Chadron line.
Storm activity will spread northeast and east, reaching a peak
intensity by late afternoon. Main threats will be half dollar size
hail, wind gusts of 65 MPH, and repeated heavy rainfall. However
a short-lived tornado cannot be ruled out late this afternoon
and this evening over the northern half of the Nebraska Panhandle
as storms form a line there. Storm activity will end from west to
east this evening, with storms exiting the Nebraska Panhandle by
11 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening east
of I-25.

WYZ104-105-109>115-042115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
301 PM MDT Fri Sep 3 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

JTL

In the hours before

Special weather statement, Sep 3, 1:20 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
220 PM MDT Fri Sep 3 2021

WYZ117-118-032045-
Central Laramie County WY-South Laramie Range Foothills WY-
220 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of north central
Laramie County through 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 25 miles north of Cheyenne, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Laramie County.

This includes Interstate 25 in Wyoming between mile markers 32 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4146 10498 4152 10497 4158 10472 4148 10467
      4139 10472
TIME...MOT...LOC 2020Z 273DEG 9KT 4149 10494

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Sep 3, 1:47 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Fri Sep 3 2021

WYZ108-118-119-032130-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
247 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of southwestern Goshen
and northeastern Laramie Counties through 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Chugwater to 16 miles
west of Gun Barrel to 8 miles east of Whitaker. Movement was east at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gun Barrel and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10427 4146 10431 4133 10438 4143 10480
      4152 10475 4161 10472
TIME...MOT...LOC 2046Z 280DEG 21KT 4160 10463 4151 10466 4143 10471

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Charnick
Special weather statement, Sep 3, 2:30 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Fri Sep 3 2021

NEZ020-054-WYZ108-118-119-032215-
Kimball NE-Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
330 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of northwestern Kimball,
southwestern Banner, southeastern Goshen and northeastern Laramie
Counties through 415 PM MDT...

At 330 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of La Grange to 6 miles west
of Albin to near Gun Barrel. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albin, Gun Barrel and Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4148 10355 4128 10372 4122 10393 4145 10445
      4153 10430 4164 10423
TIME...MOT...LOC 2130Z 293DEG 31KT 4156 10411 4144 10422 4138 10438

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Sep 3, 2:45 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Fri Sep 3 2021

WYZ117-118-032215-
Central Laramie County WY-South Laramie Range Foothills WY-
345 PM MDT Fri Sep 3 2021

...Strong outflow winds will impact portions of south central
Laramie County through 415 PM MDT...

At 344 PM MDT, Doppler radar was tracking strong outflow wind near
Warren Af Base, or near Cheyenne, moving east at 30 mph.

HAZARD...Outflow wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier
Park, North Cheyenne, Warren Af Base, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 22.
 Interstate 80 in Wyoming between mile markers 353 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4112 10502 4120 10494 4131 10492 4127 10448
      4109 10447 4100 10457 4100 10474
TIME...MOT...LOC 2144Z 290DEG 25KT 4120 10489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Sep 3, 2:53 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
353 PM MDT Fri Sep 3 2021

WYZ117-118-032230-
Central Laramie County WY-South Laramie Range Foothills WY-
353 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of central Laramie
County through 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 14 miles north of Cheyenne, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Laramie
County.

This includes Interstate 25 in Wyoming between mile markers 24 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 10488 4140 10489 4147 10450 4139 10444
      4130 10447
TIME...MOT...LOC 2153Z 265DEG 26KT 4136 10480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Sep 3, 3:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT Fri Sep 3 2021

WYZ117>119-032300-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
433 PM MDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of southeastern Laramie
County through 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hillsdale to 9 miles east of Cheyenne to near
South Greeley. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, Burns, Hillsdale and Carpenter.

This includes Interstate 80 in Wyoming between mile markers 366 and
395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 10473 4127 10462 4118 10416 4100 10424
      4100 10489
TIME...MOT...LOC 2232Z 284DEG 15KT 4122 10447 4110 10462 4102 10482

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick

The radar

The Cheyenne radar (KCYS), 16 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Laramie

When
September 3, 5:00 PM MST
Where
Laramie County, 2.52 mi E of Archer to 1.83 mi E of Archer
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.149, -104.612

County Road was flooded just east of Archer Event Center south of Interstate 80.

Hail, Niobrara

When
September 3, 5:25 PM MST
Where
Niobrara County, 0.69 mi S of Lance Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
43.020, -104.640

Hail, Niobrara

When
September 3, 5:28 PM MST
Where
Niobrara County, 1.75 mi WNW of Node
Measured
1 in hail
Reported by
Public
Coordinates
42.728, -104.332

Quarter size hail was reported at mile marker 48 on US Highway 20.

Flash Flood, Laramie

When
September 3, 5:35 PM MST
Where
Laramie County, 3.88 mi SSW of Hillsdale to 4.07 mi SSW of Hillsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.158, -104.510

Parking lot flooded at the Burns Brothers Truck Stop near Interstate 80.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977506, 977503, 977505, 977510.